Adverse Effects Associated With Systemic NSAIDs

Non-steroidal anti-inflammatory drugs (NSAIDs) drugs are an important component of therapy for equine pain, but according to researchers at North Carolina State University's (NCSU) College of Veterinary Medicine, overuse and misuse of NSAIDs can result in gastrointestinal injury, kidney damage, and even death in horses.

Because NSAIDs such as Bute, Banamine (flunixin meglamine), ketoprofen, and naproxen are absorbed systemically and are transported throughout the body via the bloodstream, they reach unintended targets where they can have adverse effects.

Recent research conducted by Anthony Blikslager, DVM, PhD, associate professor of equine surgery at NCSU, highlights the complexity of NSAID use. Eight horses with injury of the small intestine were treated with Banamine, which is very beneficial for controlling pain and reversing some of the systemic effects of absorption of bacterial toxins from the damaged intestine. The drug slowed down the intestinal repair process as compared to horses which received no Banamine, although it did improve the comfort level of the horses. (None of the horses showed colic signs as they all received the alternative narcotic pain medication butorphanol, or Torbugesic.)

Banamine kept the intestinal lining from re-sealing for at least 18-hours, which could result in increased endotoxin absorption. According to Blikslager, "This effect was unexpected because Banamine is used for its ability to reduce the clinical signs of endotoxin absorption. Now, we need to assess the clinical importance of these findings, and look at safer drugs in the NSAID class."

What Can Horse Owners Do?

"The overall goal of pain management therapy should be to use these drugs at the lowest possible dose for the shortest time possible," said Blikslager.

There are few outward signs of the initial adverse effects caused by NSAIDs. However, if a horse is being treated with an NSAID for lameness and becomes uninterested in food and depressed, intestinal damage could be why. The next level of severity would involve episodes of colic or diarrhea. Any of these findings require immediate veterinary attention. Treatment might be as simple as reducing the dose or taking the horse off NSAIDs completely. More intensive testing involving blood analyses, endoscopy, and ultrasound might be required to determine the cause of the problem. Above all else, owners should closely follow their vet's instructions and alert him or her if problems are suspected.

It is important to note that NSAIDs can be used very successfully--some chronically lame horses get 1-gram of Bute daily for extended periods. However, it is worth considering giving horses time off from treatment, by treating only before and after strenuous exercise a few days per week, or taking them off Bute periodically to allow the gastrointestinal tract and kidneys to recover.

Stay on top of the most recent Horse Health news with FREE weekly newsletters from TheHorse.com. Learn More

Free Newsletters

Sign up for the latest in:

From our partners